Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 372, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 13, 2002, 2:41 AM CDT for Logan County, Oklahoma County, Oklahoma. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2002, 2:41 AM CDT (07:41 UTC)
- Expired
- Aug 13, 2002, 3:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Logan County, OK, Oklahoma County, OK
The radar
The Norman radar (KTLX), 52 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 2:45 AM CDT | Thunderstorm Wind 53 M | Edmond, OK | |
| Aug 13, 2:50 AM CDT | Thunderstorm Wind 68 M | Edmond, OK | |
| Aug 13, 2:55 AM CDT | Thunderstorm Wind 73 M | Edmond, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 11:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 7.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2177 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1765 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
750 WUUS54 KOUN 130741 SVROKC OKC083-109-130830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 240 AM CDT TUE AUG 13 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN CENTRAL OKLAHOMA OKLAHOMA COUNTY IN CENTRAL OKLAHOMA * UNTIL 330 AM CDT * AT 240 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF EDMOND...MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE ARCADIA...CEDAR VALLEY...EDMOND... GUTHRIE...LUTHER...MERIDIAN AND NAVINA HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS TO 65 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3593 9758 3563 9764 3555 9716 3587 9714 30
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:45 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 12, 9:45 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 945 PM CDT MON AUG 12 2002 UPDATE FOR MEDIA... SPC PLANS TO ISSUE A NEW SEVERE THUNDERSTORM WATCH TO REPLACE EXIPIRING TORNADO WATCH IN NORTHWEST OKLAHOMA. AREA COVERED WILL BE SIMILAR EXCEPT THAT IT WILL EXTEND A LITTLE FARTHER EAST ACROSS NORTHERN OKLAHOMA. OKCSLSOK WILL BE ISSUED SHORTLY. 32 -------------------------------------- 800 PM CDT MON AUG 12 2002 LOOKS LIKE IT WILL BE AFTER MIDNIGHT BEFORE TSTMS SPREAD INTO CENTRAL OKLAHOMA. NORTHWEST ZONES LIKELY TO SEE STORMS THIS EVENING AS SOME OF THE CONVECTION IN SOUTHWEST KANSAS IS BEGINNING TO DEVELOP A MORE SOUTHWARD COMPONENT OF MOTION. UPDATED FORECASTS TO REFLECT TIMING OF TSTMS OVERNIGHT. ALSO BUMPED WINDS UP OVER THE CENTRAL AND WEST. 32 -------------------------------------- 323 PM CDT MON AUG 12 2002 FNTL BNDRY REMAINS JUST TO THE NW OF THE FA THIS AFTN. STG SLY LO LVL FLO IS RETURNING HIGH DEWPOINT AIR NWD INTO WRN OK AS AMS RECOVERS FROM OVERNIGHT TSTM COMPLEX. LOOKS LIKE BEST AREA FOR INITIATION LATE THIS AFTN WILL BE JUST TO THE NORTHWEST OF THE FA WHERE CDFNT AND WHATS LEFT OF OUTFLOW BNDRY INTERSECT. AS PER SPC THREAT FOR SUPERCELLS IS GOOD IN THE NW CORNER OF THE FA THROUGH EARLY EVENING WITH MORE OF A WIND/HAIL THREAT EXPECTED LATER. EXPECT FNT TO SAG SWD OVERNIGHT WITH TSTM DVLPMENT AIDED BY S/W MOVING OUT OF THE ROCKIES AND DECENT LLJ. FNTL BNDRY WILL CONTINUE SWD INTO THE FA ON TUESDAY WITH CONTINUED THREAT OF SHWRS/TSTMS. DIFFICULT TO PINPOINT WHERE FNT WILL BE BY TUESDAY AS OUTFLOW FROM STORMS MAY PUSH THE EFFECTIVE BNDRY FRTHR S THAN MODEL SOLUTIONS SUGGEST. PRECIP THREAT WILL CONTINUE BEHIND THE FRONT UNTIL UPR TROF FINALLY SWINGS E OF THE AREA TUESDAY NIGHT INTO WED MORNING. WITH EXTENSIVE CLOUD COVER AND AT LEAST SOME PRECIP AROUND...TMPS TUESDAY SHUD BE SIG COOLER IN ALL BUT THE SE WHERE LATER FNTL PASSAGE WILL ALLOW FOR SOME WARMUP. WILL LEAVE FCST DRY AFTER WEDNESDAY MORNING AS UPR TROF MOVES EAST OF THE AREA. LTL CHANGE TO EXTENDED FCST. FCSTID =2 OKC 68 81 61 86 / 40 50 20 10 HBR 68 84 60 88 / 40 50 20 10 SPS 72 88 64 89 / 20 40 40 10 GAG 62 74 53 87 / 60 60 0 10 PNC 67 77 59 86 / 60 60 10 10 DUA 73 87 65 88 / 20 40 60 20 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Aug 13, 12:29 AM CDT, 2 hours 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1229 AM CDT TUE AUG 13 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 PM 21 NNE MOORELAND OK NON TSTM WIND
08/12/02 WOODWARD WIND OCCURRED FROM 2340 TO
2355.
CJSLocal storm report, Aug 13, 1:10 AM CDT, 1 hour 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
110 AM CDT TUE AUG 13 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 AM 1 SW MEDFORD OK 59 MPH WIND GUST
08/13/02 GRANT
1235 AM 4 SSE BLACKWELL OK 62 MPH WIND GUST
08/13/02 KAY
CJSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 10:52 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 38 min |
| Aug 12, 11:23 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 52 min |
| Aug 13, 12:09 AM CDT | Severe Thunderstorm Warning | OUN | Major, Woodward | 51 min |
| Aug 13, 12:15 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay | 45 min |
| Aug 13, 12:50 AM CDT | Severe Thunderstorm Warning | OUN | Noble | 40 min |
| Aug 13, 1:18 AM CDT | Severe Thunderstorm Warning | OUN | Logan, Payne | 42 min |
| Aug 13, 1:43 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 47 min |
| Aug 13, 1:58 AM CDT | Severe Thunderstorm Warning | OUN | Logan | 47 min |
| Aug 13, 3:29 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 46 min |
| Aug 13, 6:34 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 41 min |
| Aug 13, 7:16 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Kay, Major | 74 min |
| Aug 13, 4:16 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 44 min |
| Aug 13, 4:35 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Pontotoc | 40 min |
| Aug 13, 4:58 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 62 min |
| Aug 13, 6:12 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 48 min |
| Aug 13, 6:51 PM CDT | Severe Thunderstorm Warning | OUN | Murray | 24 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.